Bone Drugs Linked to Rare Fractures, FDA Warns
WEDNESDAY Oct. 13, 2010 -- People taking drugs called bisphosphonates, such as Fosamax and Boniva, to prevent or treat osteoporosis may be at risk for a rare type of fracture of the thigh bone, U.S. health officials warned Wednesday.
Bisphosphonates work by inhibiting bone loss and have been shown to prevent fractures due to osteoporosis. Whether bisphosphonates are the cause of these rare thigh fractures isn't clear, but they have predominantly been reported in patients taking these drugs, according to the U.S. Food and Drug Administration (FDA).
"FDA is warning again about the possible risk of an uncommon form of fracture in patients who take bisphosphonates to treat or prevent osteoporosis," Rear Admiral Sandra Kweder, M.D., deputy director of CDC's Office of New Drugs, Center for Drug Evaluation and Research, said during an afternoon press conference Wednesday.
The warning will take the form of a label change and a medication guide that patients will receive with their prescription, she said.
One of the unusual features of these atypical thigh fractures, also called atypical femur fractures, is that they are often associated with little or no trauma, Kweder said.
"Patients taking bisphosphonates who have experienced an atypical fracture are younger than patients experiencing typical osteoporotic fractures," she said. "In some cases people have fractures of both femurs."
Such fractures occur in the bone just below the hip joint or in the long part of the thigh bone. Over half of the patients who have had these fractures said they had dull aching thigh or groin pain that started weeks or months before there was a complete fracture, Kweder said.
The optimal length of time to take bisphosphonates isn't known, but FDA officials think these fractures may be related to using these drugs for more than five years, Kweder said.
Last year more than 5 million prescriptions for bisphosphonates were filled in the United States, she noted.
The labeling changes will affect all bisphosphonates approved for osteoporosis, including oral bisphosphonates such as Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and generics and injectable bisphosphonates such as Reclast and Boniva.
However, labeling changes will not apply to bisphosphonates used for Paget's disease or cancer/hypercalcemia such as Didronel, Zometa, Skelid, and their generic versions, the agency said.
This warning comes after the agency announced in March that there was an ongoing safety review of bisphosphonates and their association with atypical femur fractures.
Since then, the FDA has reviewed all available information on this connection, including 310 cases of atypical thigh fractures. In that review, 94 percent of the patients had taken bisphosphonates, and most had been on the drugs for five years or more.
However, these fractures are so unusual that they make up less than 1 percent of all hip and thigh fractures.
Based on that review, the agency is changing the Warnings and Precautions label section of all bisphosphonate products for osteoporosis and requiring a medication guide that will caution patients of the possible increased risk of fracture.
The agency also recommends that doctors and other health care professionals be aware of the potential risk in patients taking these drugs and consider re-evaluating the need for continued use of these drugs for patients who have been taking them for more than five years.
The agency also recommends that physicians discontinue bisphosphonates if patients develop a femoral shaft fracture.
For patients currently taking bisphosphonates for osteoporosis, the FDA recommends not discontinuing them without talking to their doctor.
In addition, patients taking bisphosphonates should report any new thigh or groin pain to their doctor and be evaluated for a possible thigh fracture, the FDA advises.
For more information on osteoporosis, visit the U.S. National Library of Medicine.
Posted: October 2010
Recommended for you